Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS St. Louis, MO

June 21, 2014Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2014, 6:57 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Saint Clair County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 6:57 PM CDT (23:57 UTC)
Expired
Jun 21, 2014, 7:30 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:15 PM CDTTSTM WND GST 50St. Louis, MONORTH SIDE OF DOWNTOWN
Jun 21, 7:30 PM CDTTSTM WND GST 50Pontoon Beach, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KLSX 212357
SVRLSX
ILC119-163-MOC183-189-510-220030-
/O.NEW.KLSX.SV.W.0155.140621T2357Z-140622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
  ALTON...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BLACK JACK...ALTON...FERGUSON...DELLWOOD...SPANISH LAKE...
  JENNINGS...NORTHWOODS...BELLEFONTAINE NEIGHBORS...RIVERVIEW...WOOD
  RIVER...GRANITE CITY...PONTOON BEACH...MADISON...VENICE...
  BETHALTO...GLEN CARBON...EDWARDSVILLE...ST. LOUIS...WEST ALTON AND
  BEVERLY HILLS.

THIS WARNING INCLUDES CONFLUENCE STATE PARK...HORSESHOE LAKE STATE
PARK AND SCOTT JOPLIN HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 9026 3860 9032 3868 9029 3893 9039
      3894 9035 3892 9030 3892 9028 3897 9027
      3900 9020 3882 8984
TIME...MOT...LOC 2357Z 307DEG 8KT 3885 9024

HAIL...1.00IN
WIND...60MPH

$$

TRUETT
1 follow-up statement
216 
WWUS53 KLSX 220015
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT SAT JUN 21 2014

ILC119-163-MOC183-189-510-220030-
/O.CON.KLSX.SV.W.0155.000000T0000Z-140622T0030Z/
MADISON IL-ST. CLAIR IL-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
715 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST. LOUIS
CITY...NORTHEASTERN ST. LOUIS...NORTHEASTERN ST. CHARLES...
NORTHWESTERN ST. CLAIR AND WESTERN MADISON COUNTIES UNTIL 730 PM
CDT...

AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST ALTON...
AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NORMANDY...SPANISH LAKE...JENNINGS...NORTHWOODS...BELLEFONTAINE
NEIGHBORS...HILLSDALE...RIVERVIEW...WOOD RIVER...GRANITE CITY...
PONTOON BEACH...MADISON...BETHALTO...VENICE...GLEN CARBON...
EDWARDSVILLE...ST. LOUIS...EAST ST. LOUIS...BEVERLY HILLS...UPLANDS
PARK AND HARTFORD.

THIS WARNING INCLUDES CONFLUENCE STATE PARK...HORSESHOE LAKE STATE
PARK AND SCOTT JOPLIN HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9013 3882 8984 3852 9026 3860 9032
      3868 9029 3893 9039 3894 9035 3892 9030
      3892 9028
TIME...MOT...LOC 0015Z 307DEG 8KT 3883 9020

HAIL...1.00IN
WIND...60MPH

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:43 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 21, 5:43 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT Sat Jun 21 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 322 PM CDT Sat Jun 21 2014

Thunderstorm trends remain the primary focus of the short term
forecast.  Expecting storms up over northeast MO and west central IL
to become more widespread through boundary interactions and
collisions.  Airmass is very unstable with SBCAPE in excess of 4500
J/kg and SB-LIs of -9 to -10 all the way back into central and east
central MO.  Expect that outflows from the storms up north will
propagate southward which will provide triggers for further
development.  Storms could form into clusters or perhaps even a
broken line before dissipating this evening, most likely somewhere
near or just south of the Missouri River.  There may be some patchy
fog late tonight in any areas that receive rain this evening, but
have left mention out for now due to the potentially patchy nature
of the rain.  Temperatures tonight should be similar to what we
experienced last night so used a blend of guidance and persistence
for lows tonight.

Carney

.LONG TERM:  (Sunday through Next Saturday)
Issued at 322 PM CDT Sat Jun 21 2014

The current pattern we are in will continue relatively unaltered
through late Thursday, with a flat west-east mid-level flow and
periodic effects from upper level disturbances or MCVs.  This
alludes to a continuation of our unsettled wx and TSRA chances thru
much of this period, only being limited when available moisture
becomes a factor, or enhanced when a clear focus can be seen.

Rich atmospheric moisture will continue in place over our region
into Monday night, with PWs in excess of 1.5", tailing off a bit on
Tuesday and Wednesday, and returning for Thursday.

With that in mind, a similar setup will be found Sunday that we have
had the past few days for most locations, with weak boundaries, very
weak CINH and hi instability during the peak heating times, which
then fade with sunset.  Some enhanced PoPs were maintained in
northeast MO for late afternoon with influences from the southern
periphery of the MCV du jour which is expected to be centered in IA
at that time, but by and large, the convection looks to be pretty
random, forming where enough local convergence can occur to initiate
and will be hard to detect until we get closer.

Better chances for SHRA/TSRA are expected on Monday and Monday night
with a more significant shortwave TROF that will pass into this
convectively favorable atmosphere--and went likely PoPs as a result.

Tuesday and Wednesday, at this time, look to be a couple of dry days
for most areas, but an intrusion from a strong enough upper level
disturbance would change that.

Rain chances return for a widespread area on Thursday with the
return of rich and deep moisture and another upper level shortwave.

A deep and amplified upper TROF is then expected to dig into the
western CONUS for the end of the week.  The models diverge on what
this means for our area, but they do agree on rising heights and
upper ridging returning, but aren't as sure on if that will be
accompanied by upper level disturbances or not.  At this point, felt
prudent to fall back to climo PoPs in most places given the model
impasse.

Temps will remain relatively unchanged the next seven days with
temps at or a bit above normal, with Monday looking like the only
day where some areas may see below normal temps depending on how
fast the clouds and rain move in.

TES

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 516 PM CDT Sat Jun 21 2014

Broken line of convection extending from PPQ sw through COU will
move southeastward into the St Louis metro area this evening, from
about 01Z to 03Z Sunday. Could not rule out isolated showers/storms
impacting UIN and COU early this evening, but it appears that most
of the convection should be southeast of UIN and COU by 00Z
Sunday. After the convection weakens and shifts southeast of the
taf sites late this evening there should only be high level
convective debris cloudiness. There may be some fog late
tonight/early Sunday morning due to recent rainfall and light
surface winds. Diurnal cumulus clouds will develop again late
Sunday morning and afternoon with at least widely scattered
showers/storms expected Sunday afternoon. Surface winds should be
mainly s-swly on Sunday.

Specifics for KSTL: The broken line of convection should move
through STL around 01-03Z this evening. After this mainly just high
level clouds along with light winds for the remainder of the
night. Diurnal cumulus clouds will develop again late Sunday
morning and afternoon with at least widely scattered
showers/storms Sunday afternoon into the evening. Light surface
wind will become swly Sunday afternoon, then weaken again Sunday
evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 3:35 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SAT JUN 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
335 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY THIS
EVENING...AND ESPECIALLY FOR AREAS NORTH OF INTERSTATE 70. SOME
STORMS UNTIL LATE EVENING COULD BE SEVERE PRODUCING DAMAGING
WINDS AND LARGE HAIL. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH FRIDAY...WITH
THE MOST WIDESPREAD EXPECTED TO OCCUR ON MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY UNTIL LATE EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...AND POSSIBLE ELSEWHERE.
ALL SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Jun 21, 5:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     PITTSFIELD              39.61N  90.81W
06/21/2014                   PIKE               IL   LAW ENFORCEMENT

            SHERIFFS OFFICE HAS RECEIVED SEVERAL REPORTS OF TREES
            AND POWER LINES DOWN ACROSS TOWN.

&&

MILLER
Local storm report, Jun 21, 5:53 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NE MONTGOMERY CITY    38.99N  91.49W
06/21/2014                   MONTGOMERY         MO   TRAINED SPOTTER

            6 TO 8 INCH BRANCHES DOWN

&&

MILLER
Local storm report, Jun 21, 6:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     MONTGOMERY CITY         38.98N  91.51W
06/21/2014                   MONTGOMERY         MO   TRAINED SPOTTER

            TWO TREES DOWNED...BOTH AROUND 12 INCHES IN DIAMETER.

&&

TES
Local storm report, Jun 21, 6:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     TROY                    38.98N  90.98W
06/21/2014  E45 MPH          LINCOLN            MO   CO-OP OBSERVER

&&

KARLZ
Local storm report, Jun 21, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 E WINFIELD            39.00N  90.68W
06/21/2014  E60 MPH          LINCOLN            MO   CO-OP OBSERVER

            AT LD 25

&&

MILLER
Local storm report, Jun 21, 6:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     OLD MONROE              38.93N  90.75W
06/21/2014  E50 MPH          LINCOLN            MO   TRAINED SPOTTER

            EST 40-50 MPH

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Jun 21, 4:33 PM CDTSevere Thunderstorm WarningLSXCallaway25 min
Jun 21, 4:49 PM CDTSevere Thunderstorm WarningLSXPike, Ralls41 min
Jun 21, 4:50 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau25 min
Jun 21, 4:55 PM CDTSevere Thunderstorm WarningLSXAudrain35 min
Jun 21, 5:07 PM CDTSevere Thunderstorm WarningLSXPike38 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 21, 5:45 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren45 min
Jun 21, 6:04 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren41 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren46 min
Jun 21, 6:49 PM CDTSevere Thunderstorm WarningLSXJefferson41 min
Jun 21, 4:00 PM CDTSevere Thunderstorm WarningLSXBrown, Pike30 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningLSXAdams29 min
Jun 21, 4:16 PM CDTSevere Thunderstorm WarningLSXBrown, Pike29 min
Jun 21, 4:27 PM CDTSevere Thunderstorm WarningLSXBrown, Pike48 min
Jun 21, 4:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Jun 21, 5:06 PM CDTAreal Flood AdvisoryLSXBrown, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.